Alert archive / Wyoming / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at May 10, 2005, 5:48 PM MDT for Johnson County, Wyoming. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2005, 5:48 PM MDT (23:48 UTC)
- Expired
- May 10, 2005, 11:45 PM MDT
- In force
- 6 hr
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 196 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KRIW 102352 FFWRIW WYC019-110545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 548 PM MDT TUE MAY 10 2005 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING THIS INCLUDES THE CITY OF BUFFALO * UNTIL 1145 PM MDT * AT 542 PM MDT...THE PUBLIC REPORTED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA WITH ALLEYS FLOODING IN BUFFALO. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I90 MILE MARKER 60...U.S. HWY 16 MILE MARKER 90...SADDLESTRING...JCT I90 AND I25...I90 EXIT 53...I90 EXIT 51...I90 EXIT 47...HWY JCT 87 AND I90...FATHER DESMOT MONUMENT AND FORT PHIL KEARNY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE IN THE WARNED AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4407 10683 4406 10627 4454 10643 4455 10707 $$ C. BAKER
2 follow-up statements
000 WGUS75 KRIW 110212 FFSRIW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 808 PM MDT TUE MAY 10 2005 WYC019-110545- JOHNSON WY- 808 PM MDT TUE MAY 10 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 PM MDT FOR NORTHERN JOHNSON COUNTY... AT 807 PM MDT...HEAVY RAIN CONTINUED IN THE BUFFALO AREA WITH NINE TENTHS OF AN INCH OF RAUN THIS EVENING. ANOTHER ONE AND A HALF INCHES OF RAIN IS POSSIBLE IN THE AREA THIS EVENING. THE PUBLIC REPORTED FLOODED ALLEYS AND YARDS IN THE BUFFALO AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I90 MILE FATHER DESMOT MONUMENT...FORT PHIL KEARNY AND BUFFALO. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4407 10683 4406 10627 4454 10643 4455 10707 $$ C.BAKER
000 WGUS75 KRIW 110326 FFSRIW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 920 PM MDT TUE MAY 10 2005 WYC019-110545- JOHNSON WY- 920 PM MDT TUE MAY 10 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 PM MDT FOR NORTHERN JOHNSON COUNTY... AT 918 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING OVER THE WARNED AREA. SOME STREETS IN BUFFALO WERE FILLING WITH WATER. THE AREA HAS RECEIVED RAINFALL OF 1.5 INCHES OR MORE THIS EVENING. TOTAL RAINFALL IS EXPECTED TO BE FROM 3 TO 4 INCHES. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FATHER DESMOT MONUMENT...FORT PHIL KEARNY AND BUFFALO. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4407 10683 4406 10627 4454 10643 4455 10707 $$ C. BAKER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:31 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 10, 3:31 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 331 PM MDT TUE MAY 10 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY... POTENT STORM SYSTEM BEGINNING TO INTENSIFY RAPIDLY OVER WCNTRL UTAH WITH POSSIBLE BEGINNINGS OF BAROCLINIC LEAF FORMING TO OUR SOUTH AND SPREADING INTO CENTRAL WYOMING. ALL SYSTEMS ARE GO FOR THIS STORM TO CONTINUE TO INTENSIFY OVERNIGHT AND CONTINUE THROUGH WEDNESDAY. MODELS HAVE ACCELERATED THE SYSTEM ABOUT 12 HOURS SO WEDNESDAY NIGHTS HEAVIER SNOW IS IN QUESTION. BASED ON SOME UNCERTAINTY YET... ILL AVOID SHORTENING THE WATCH (OR WARNING HIGHLIGHTS NOW FOR SOME AREAS) TIME PERIOD EVEN THOUGH THE SNOW MAY WIND DOWN BY WEDNESDAY EVENING IN MANY AREAS. GENERALLY USED THE ETA12 FOR THE DETAILS AGAIN TODAY BUT DID NOT BITE TOTALLY INTO THE QUICK EXIT OF THE PRECIPITATION BY 00Z THURSDAY QUITE YET. PRECIPITATION MAY WIND DOWN IN THE CENTRAL ZONES BY THEN BUT LIGHTER SNOWS MAY VERY WELL CONTINUE AND IF HEAVY SNOWS FALL TONIGHT INTO TOMORROW ANY ADDITIONAL SNOWFALL WEDNESDAY NIGHT WILL CAUSE PROBLEMS WITH THE COLD SURFACE TEMPERATURES. FOR THIS EVENING...CURVED EXIT REGION JET DYNAMICS INCREASE THROUGH THE EVENING HOURS AS UPSLOPE GRADUALLY INCREASES. MAIN CANADIAN SURGE DOESNT ARRIVE UNTIL THE EARLY MORNING HOURS IN THE FAR NORTH AND A FEW HOURS LATER FOR CPR AND RIW. THIS FRONT SHOULD PACK QUITE A PUNCH WITH GUIDANCE CONTINUING TO SHOW BYG WITH 30 TO 35 KNOT SUSTAINED NORTH WINDS...COMBINED WITH HEAVY SNOW...THIS COULD CREATE BLIZZARD CONDITIONS ACROSS THE LOWER ELEVATIONS OF JOHNSON COUNTY. IT LOOKS LIKE SNOW CHANGEOVER FROM BYG TO COD WILL BE TOWARDS 12Z. IT ALSO LOOKS LIKE LND WILL CHANGE OVER AROUND 12Z WITH RIVERTON A TOUGHER CALL. RAIN COULD CHANGE OVER TO SNOW SHORTLY AFTER THAT OR IT COULD WAIT TIL EVEN COLDER AIR ARRIVES LATER TOMORROW MORNING. GFS NEVER CHANGES IT BUT ETA TEMPERATURES SEEM MORE REALISTIC BUT STILL TRICKY. BASED ON STRENGTH OF DYNAMICS... ILL UPGRADE OUR MTN ZONES (THAT WERE IN A WATCH) TO A WARNING FOR TONIGHT THROUGH WEDNESDAY NIGHT AND ADD IN THE OWL CREEK/BRIDGER MTNS AND DUBOIS AREA. HAVE ALSO ADDED THE WEST SIDE OF THE WINDS TO AN ADVISORY FOR TONIGHT THROUGH WED NIGHT. THE WATCHES WILL HOLD FOR WED AND WED NIGHT. NEW ETA12 RUN REALLY HAMMERS JOHNSON AND MOST OF FREMONT COUNTY TONIGHT (OVER AN INCH OF LIQUID) AND WEDNESDAY MORNING (ANOTHER HALF INCH PLUS). MOST OF THIS WILL BE RAIN TONIGHT BELOW 6000 FEET WITH HEAVY SNOW ABOVE THAT...ESPECIALLY LATER THIS EVENING. NEXT SHIFT CAN DECIDE IF THIS EVENT WILL END SOONER THAN 12Z THURSDAY. SNOWFALL WILL HINGE ON CHANGEOVER TIME AND DURATION. HAVE CONTINUED TO HIT THE BIG HORNS THE HARDEST WITH THE ABSAROKAS AND WINDS A CLOSE SECOND. CASPER AND CASPER MOUNTAIN STILL LOOK BORDERLINE FOR HEAVY SNOW WITH BORDERLINE LOW LEVEL TEMPERATURES. WE MAY VERY WELL NEED AN ADVISORY FOR TOMORROW BUT THE MID CREW CAN DECIDE ON THIS. SYSTEM IS FORECAST TO LIFT ACROSS US LATER WEDNESDAY EVENING INTO THURSDAY WITH POTENTIAL FOR POCKETS OF LIGHT TO MODERATE SNOWFALL CONTINUING ALONG ITS TRACK. LOW LEVEL UPSLOPE HOLDS IN PLACE LONGER THAN THE UPPER LEVEL LOW. MORE SIGNIFICANT IMPROVEMENT BEGINS FRIDAY WITH TEMPERATURES MODERATING INTO THE 50S ACROSS THE LOWER ELEVATIONS AND 40S MTNS. CHANCES OF LINGERING SHOWERS ARE QUITE SLIM BY THEN. ONE MORE NOTE...POTENTIAL FOR HEAVY LIQUID PRECIPITATION TONIGHT WILL ALSO RAISE THE FLOOD THREAT...PARTICULARLY NORTHERN JOHNSON COUNTY WHERE WE HAVE ISSUED A FLOOD WATCH FROM 9 PM TONIGHT TO 6 AM THURSDAY. MORE PROBLEMS WILL LIKELY OCCUR AFTER THE SNOW MELTS LATER THIS WEEK. && .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY... UPPER LEVEL RIDGING WILL MOVE ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY FOR A DRY PERIOD. A FAST ZONAL FLOW EXPECTED TO DEVELOP BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK. WITH UPPER LEVEL IMPULSES MOVING QUICKLY THROUGH THE FLOW WILL KEEP A CHANCE FOR SHOWERS EACH DAY FOR AREAS WEST OF DIVIDE. WILL KEEP AREAS EAST OF DIVIDE DRY GIVEN DOWNSLOPE COMPONENT. GOOD WARMUP FOR THE WEEKEND AND WILL PROBABLY HAVE TO SHIFT ATTENTION TO MELTING HIGHER ELEVATION SNOWS. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TONIGHT THROUGH WEDNESDAY NIGHT FOR THE ABSAROKA MOUNTAINS...BIG HORN MOUNTAINS...EAST SLOPES OF THE WIND RIVER MOUNTAINS...OWL CREEK/BRIDGER MOUNTAINS AND UPPER WIND RIVER BASIN FOOTHILLS...WYZ002...007>009...015...016. WINTER STORM WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT FOR THE CODY FOOTHILLS...LOWER ELEVATIONS OF JOHNSON COUNTY... SOUTHWEST BIG HORN BASIN...WIND RIVER BASIN AND THE LANDER FOOTHILLS...WYZ005...010>011...017...018. SNOW ADVISORY WEST SLOPE OF THE WIND RIVER MOUNTAINS...WYZ014. FLOOD WATCH NORTHEAST JOHNSON COUNTY...9 PM-6 AM...WYZ010. SHORT TERM...SKRBAC LONG TERM....FRIEDERS
Hazardous weather outlook, May 10, 3:58 PM MDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 358 PM MDT TUE MAY 10 2005 WYZ001>020-022>030-111100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 358 PM MDT TUE MAY 10 2005 ...WINTER STORM WARNINGS FOR THE NORTHERN AND CENTRAL MOUNTAINS TONIGHT THROUGH WEDNESDAY NIGHT... ...WINTER STORM WATCHES FOR WEDNESDAY AND WEDNESDAY NIGHT FOR PORTIONS OF THE LOWER ELEVATIONS OF CENTRAL WYOMING... ...SNOW ADVISORY WEST SLOPE OF THE WIND RIVER MOUNTAINS TONIGHT THROUGH WEDNESDAY NIGHT... ...FLOOD WATCH TONIGHT FOR THE LOWER ELEVATIONS OF NORTHEAST JOHNSON COUNTY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE STORM WILL BE POSSIBLE... ESPECIALLY ACROSS NORTHERN AND CENTRAL WYOMING...ALONG AND NORTH OF A LINE FROM LANDER TO CASPER. THESE STORMS COULD PRODUCE HAIL AND STRONG WINDS. WIDESPREAD RAIN AND MOUNTAIN SNOW IS EXPECTED TO DEVELOP THIS EVENING ACROSS NORTHERN AND CENTRAL WYOMING. THE RAINFALL IN THE LOWER ELEVATIONS WILL BEGIN A CHANGEOVER TO SNOW LATE TONIGHT. SNOW MAY BE QUITE HEAVY AT TIMES IN THE WIND RIVER ABSAROKA AND BIG HORN MOUNTAINS OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HEAVY SNOWFALL IS EXPECTED ACROSS MUCH OF NORTHERN AND CENTRAL WYOMING WEDNESDAY INTO WEDNESDAY NIGHT. SNOWFALL AMOUNTS WILL LIKELY EXCEED A FOOT IN THE WIND RIVER...BIG HORN AND THE ABSAROKA MOUNTAINS. SNOWFALL AMOUNTS IN EXCESS OF SIX INCHES ARE POSSIBLE ACROSS THE WIND RIVER BASIN...LANDER FOOTHILLS...CODY FOOTHILLS AND JOHNSON COUNTY...NATRONA COUNTY AND MUCH OF THE BIG HORN BASIN WILL NOT ESCAPE THE SNOWS...BUT CURRENT INDICATIONS ARE THAT AMOUNTS SHOULD REMAIN LESS THAN 6 INCHES. HOWEVER...THE AREA AROUND THERMOPOLIS COULD SEE 6 INCHES WEDNESDAY INTO WEDNESDAY NIGHT. BESIDES THE SNOW...STRONG WINDS WILL IMPACT JOHNSON COUNTY WEDNESDAY MORNING FOR POTENTIAL WHITE OUT CONDITIONS. IF YOU HAVE TRAVEL OR OUTDOOR ACTIVITIES PLANNED THIS WEEK ACROSS WYOMING...STAY TUNED FOR FUTURE UPDATES AND POSSIBLE WARNINGS AND ADVISORIES FOR THIS LATE SPRING SNOWSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS NORTHERN AND CENTRAL WYOMING TO REPORT ON STRONG THUNDERSTORMS. SPOTTERS ARE ALSO ENCOURAGED TO REPORT HEAVY SNOWFALL AMOUNTS. THANK YOU. TRIW
In the hours before
Local storm report, May 10, 5:10 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY...CORRECTED EVENT TIME
510 PM MDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 15 N RIVERTON 43.25N 108.42W
05/10/2005 0.25 INCH FREMONT WY PUBLIC
A STRONG THUNDERSTORM PRODUCED ACCUMULATIONS OF HAIL UP
TO ONE FOOT DEEP ON NORTH PORTAL ROAD...ABOUT 15 MILES
NORTH OF RIVERTON.
&&
CFARMERThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:59 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 35 min |
| May 9, 8:29 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 46 min |
| May 10, 3:51 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 39 min |
| May 10, 5:01 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 34 min |
Nearby
Flash Flood Warnings in Wyoming, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.